Texas, 2014

Cold in Texas, February 5 to 6, 2014

February 5 to 6, 2014 · NWS AMA · 11 events in 11 counties and zones

An arctic cold front moved through the Texas Panhandle on the 4th. Overnight, the post frontal Arctic airmass settled into the Panhandle and dropped surface temperatures into the single digits.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

An arctic cold front moved through the Texas Panhandle on the 4th. Overnight, the post frontal Arctic airmass settled into the Panhandle and dropped surface temperatures into the single digits. With sustained wind speeds of 25 to 30 mph, wind chill values plummeted into the minus 15 to minus 25 degree range by 4 AM CST on the 5th. These dangerous wind chill values persisted for nearly 30 hours before surface winds diminished during the morning hours of the 6th and allow wind chill values to rise above minus 10 degrees.

The following is the lowest wind chill value for each county: minus 18 degrees at Dalhart (Dallam and Hartley County); minus 21 degrees at Perryton (Ochiltree County); minus 20 degrees at Lipscomb (Lipscomb County); minus 20 degrees at Dumas (Moore County); minus 19 degrees at Amarillo (Potter and Randall County); minus 21 degrees at Pampa (Gray County); minus 20 degrees at Stratford (Sherman County); minus 20 degrees at Spearman (Hansford County); and minus 19 degrees at Panhandle (Carson County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Feb 4, 10:51 PM CST, 5 hours 9 minutes earlier.

Area forecast discussion, Feb 4, 10:51 PM CST, 5 hours 9 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1051 PM CST TUE FEB 4 2014

.AVIATION...
HAVE MODERATE CONFIDENCE ON FLIGHT CATEGORIES, BUT ONLY LOW TO
MODERATE CONFIDENCE ON TIMING OF CATEGORIES.

OCCASIONAL SNOW FLURRIES CAN BE EXPECTED AT ALL THREE TERMINALS
THROUGH 14Z, BUT WE WANT TO STRESS THAT THIS WILL HAVE VERY LIMITED
IMPACT AS NO ACCUMULATIONS ARE EXPECTED.

BETTER CHANCES FOR -SN WILL RETURN TO THE TERMINALS 01Z-03Z, BUT
CONFIDENCE ON TIMING IS ONLY LOW TO MODERATE DUE TO DRY AIR JUST
ABOVE THE SURFACE.

JACKSON

&&

.PREV DISCUSSION... /ISSUED 951 PM CST TUE FEB 4 2014/

UPDATE...
THE FORECAST WAS IN PRETTY GOOD SHAPE, BUT WE MADE JUST A FEW MINOR
ADDITIONS/TWEAKS.

1. BUMPED UP WIND SPEEDS SLIGHTLY AS FORECAST SOUNDINGS AND UPSTREAM
OBSERVATIONS SUPPORT NORTHERLY WINDS BETWEEN 15 AND 25 MPH OVERNIGHT
WITH SOME GUSTS UP TO 35 MPH.

2. OVERNIGHT LOWS LOOK TO BE ON TRACK WITH THE WARMER MET GUIDANCE
PREFERRED GIVEN SUBSTANTIAL CLOUD COVER AND STRONG NORTH WINDS. WIND
CHILLS ARE ALREADY AROUND -5 F IN THE OKLAHOMA PANHANDLE AND NEAR 0 F
ACROSS THE NORTHERN TEXAS PANHANDLE. EXPECT THESE TO CONTINUE TO
DETERIORATE IN ALL LOCATIONS OVERNIGHT, AND THE CURRENT HEADLINES
LOOK TO BE IN GOOD SHAPE. WE'RE A LITTLE CONCERNED WIND CHILL WARNING
CRITERIA MAY BE MET IN OCHILTREE AND LIPSCOMB COUNTIES, BUT
CONFIDENCE IS NOT HIGH ENOUGH TO FLIP IT OVER AT THIS TIME. WE'LL
TAKE ONE MORE LOOK AT IT BEFORE 11 PM. REGARDLESS, IT'S GOING TO BE
DANGEROUS TO BE OUTSIDE IN THE COLD ANY LONGER THAN 25 MINUTES LATE
TONIGHT WITHOUT COVERING EXPOSED SKIN.

3.ADDED A MENTION OF FLURRIES FOR LOCATIONS NORTH OF A CLAUDE TO
CANADIAN LINE. FORECAST SOUNDINGS SHOW THE DENDRITIC GROWTH ZONE
LOWERING TO THE SURFACE LATER TONIGHT, AND WITH LIFT INCREASING IN
THE RIGHT ENTRANCE REGION OF A 125-KT UPPER JET, IT SHOULD BE EASY
TO GET FLURRIES TO DEVELOP. HOWEVER, NO ADDITIONAL ACCUMULATIONS ARE
EXPECTED.

4. ADDED AREAS OF BLOWING SNOW FOR LOCATIONS NORTH OF A GUYMON TO
CANADIAN LINE. IN THESE AREAS, THE POWDERY SNOW HARDLY MELTED AT ALL
THIS AFTERNOON, AND THE STRONG WINDS ARE REDUCING VISIBILITIES IN
THESE LOCATIONS. IN FACT, VISIBILITIES MAY BE REDUCED TO LESS THAN 2
MILES AT TIMES OVERNIGHT.

JACKSON

PREV DISCUSSION... /ISSUED 538 PM CST TUE FEB 4 2014/

AVIATION...
FOR THE 00Z TAFS, MVFR CONDITIONS EXPECTED TO PREVAIL THROUGH MOST
OF THE TAF PERIOD, BUT WE CAN'T RULE OUT A BRIEF PERIOD OF IFR
CONDITIONS THROUGH 09Z, PARTICULARLY AT KGUY. HAVE MODERATE
CONFIDENCE THAT VFR WILL RETURN TO KAMA AND KDHT AFTER 16Z-18Z, BUT
IT'LL BE SHORT-LIVED AS FLIGHT CATEGORIES WILL DETERIORATE ONCE AGAIN
TOWARD THE TAIL END OF THIS TAF PERIOD.

SNOW FLURRIES WILL ALSO BE POSSIBLE AT ALL THREE TERMINALS 09Z-15Z,
BUT THE IMPACT WILL BE EXTREMELY MINIMAL. A BETTER CHANCE FOR -SN
WILL DEVELOP AFTER 21Z AND COULD IMPACT KDHT AND KAMA. HOWEVER,
CONFIDENCE IS LOW DUE TO DRY AIR NEAR THE GROUND. HIGHER
PROBABILITIES FOR -SN WILL BE JUST AFTER THIS TAF PERIOD.

JACKSON

PREV DISCUSSION... /ISSUED 349 PM CST TUE FEB 4 2014/

DISCUSSION...
AS THE SNOW LEAVES THE PANHANDLES THIS EVENING AN ARCTIC AIR MASS
WILL SET UP RESIDENTS FOR THE NEXT FEW DAYS. OVERNIGHT LOWS ARE
EXPECTED TO DROP INTO LOW TEENS ACROSS THE EXTREME SOUTHERN TEXAS
PANHANDLE WHILE DROPPING TO NEAR ZERO ACROSS THE OKLAHOMA PANHANDLE.
THESE LOW TEMPERATURES WILL COUPLE WITH SURFACE WINDS OF 10 TO 20
MPH TO CREATE WIND CHILLS VALUES OF 5 TO 20 DEGREES BELOW ZERO LATE
TONIGHT. THE LOWEST WIND CHILLS ARE EXPECTED TO BE ACROSS THE
OKLAHOMA PANHANDLE WHILE THE WARMEST WIND CHILLS ARE ACROSS THE
SOUTHERN TEXAS PANHANDLE. AS A RESULT A WIND CHILL ADVISORY WILL BE
IN EFFECT ACROSS THE TEXAS PANHANDLE AND A WIND CHILL WARNING WILL BE
IN EFFECT FOR THE OKLAHOMA PANHANDLE FROM LATE TONIGHT INTO
WEDNESDAY.

HIGH TEMPERATURES ARE NOT EXPECTED TO WARM MUCH ACROSS THE PANHANDLE
ON WEDNESDAY WITH HIGHS TOPPING OUT AROUND 10 TO 20 DEGREES. THERE
ARE SOME HINTS THAT SNOW MAY BE POSSIBLE WEDNESDAY AFTERNOON INTO
THURSDAY AFTERNOON AS A SHORTWAVE TROUGH MOVES ACROSS THE PANHANDLE.
THE FORCING ASSOCIATED WITH THIS SYSTEM APPEARS VERY MEAGER IN THE
12Z MODEL RUNS OF THE GFS AND ECMWF WHILE THE NAM IS MUCH SLOWER WITH
THE SHORTWAVE. AS SUCH HAVE LOWERED POPS AND SNOW AMOUNTS FROM
WEDNESDAY NIGHT THROUGH THURSDAY NIGHT. STORM TOTAL SNOW
ACCUMULATIONS WITH THIS NEXT SYSTEM SHOULD BE BETWEEN 1 TO 2 INCHES
ACROSS THE TEXAS PANHANDLE WITH UP TO AN INCH ACROSS THE OKLAHOMA
PANHANDLE.

CONDITIONS WILL WARM ON FRIDAY WITH HIGHS RAISING ABOVE FREEZING FOR
THE FIRST TIME ACROSS THE WESTERN TEXAS AND OKLAHOMA PANHANDLES.
CHANCES FOR PRECIPITATION OVER THE WEEKEND LOOK LESS LIKELY THAN ON
PREVIOUS DAYS AS MODELS HAVE EITHER WEAKENED THE SHORTWAVE TROUGH OR
PLACES THE PANHANDLES IN THE DRY SLOT OF THE SYSTEM.

ANOTHER CHANCE FOR PRECIPITATION WILL BE POSSIBLE EARLY NEXT WEEK AS
ANOTHER SHORTWAVE DIVES ACROSS THE PANHANDLES. WITH FORECAST HIGHS
IN THE 40S WE COULD SEE A TRANSITION FROM RAIN DURING THE DAY TO
SNOW OVERNIGHT. HOWEVER, THERE REMAINS A HIGH DEGREE ON VARIABILITY
BETWEEN FORECAST MODELS SO EXPECT CHANGES OVER THE COMING DAYS.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...WIND CHILL ADVISORY UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...COLLINGSWORTH...DALLAM...DEAF
     SMITH...DONLEY...GRAY...HANSFORD...HARTLEY...HEMPHILL...
     HUTCHINSON...LIPSCOMB...MOORE...OCHILTREE...OLDHAM...
     POTTER...RANDALL...ROBERTS...SHERMAN...WHEELER.

OK...WIND CHILL WARNING UNTIL NOON CST WEDNESDAY FOR THE FOLLOWING
     ZONES: BEAVER...CIMARRON...TEXAS.

&&

JC/JJ
Hazardous weather outlook, Feb 5, 3:15 AM CST, 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
315 AM CST WED FEB 5 2014

OKZ001>003-TXZ001>020-052200-
CIMARRON-TEXAS-BEAVER-DALLAM-SHERMAN-HANSFORD-OCHILTREE-LIPSCOMB-
HARTLEY-MOORE-HUTCHINSON-ROBERTS-HEMPHILL-OLDHAM-POTTER-CARSON-
GRAY-WHEELER-DEAF SMITH-RANDALL-ARMSTRONG-DONLEY-COLLINGSWORTH-
315 AM CST WED FEB 5 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...TODAY AND TONIGHT.

WIND CHILL VALUES AROUND 15 TO 20 DEGREES BELOW ZERO ACROSS THE
OKLAHOMA PANHANDLE AND 5 TO 15 DEGREES BELOW ZERO ACROSS THE TEXAS
PANHANDLE WILL CONTINUE THIS MORNING. THUS THE WIND CHILL WARNING
REMAINS IN EFFECT FOR THE OKLAHOMA PANHANDLE AND THE WIND CHILL
ADVISORY REMAINS IN EFFECT FOR THE TEXAS PANHANDLE UNTIL NOON. WIND
CHILL VALUES ARE EXPECTED TO DROP TO AROUND 5 TO 15 DEGREES BELOW
ZERO LATE TONIGHT ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.

LIGHT SNOW WILL BE POSSIBLE TONIGHT ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. ACCUMULATIONS ARE EXPECTED TO BE UNDER AN INCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

LIGHT SNOW IS POSSIBLE THURSDAY ACROSS THE TEXAS AND OKLAHOMA
PANHANDLES. TOTAL SNOWFALL ACCUMULATIONS ARE EXPECTED TO RANGE FROM
AROUND AN INCH AND A HALF OR LESS.

WIND CHILL VALUES WILL REMAIN AROUND 5 TO 15 DEGREES BELOW ZERO
THURSDAY MORNING ACROSS THE TEXAS AND OKLAHOMA PANHANDLES.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION IS NOT ANTICIPATED. HOWEVER...SPOTTERS AND
LOCAL AUTHORITIES ARE ENCOURAGED TO RELAY REPORTS OF WINTER WEATHER
IMPACTS TO THE NATIONAL WEATHER SERVICE OFFICE IN AMARILLO.

CLK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dallam

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Dallam forecast zone
Reported by
ASOS
Coordinates
36.278, -102.602 (the zone’s center; the record gives no point)

Wind chill value of minus 18 degrees at Dalhart.

Cold/Wind Chill, Hartley

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Hartley forecast zone
Reported by
ASOS
Coordinates
35.840, -102.603 (the zone’s center; the record gives no point)

Wind chill value of minus 18 degrees at Dalhart.

Cold/Wind Chill, Ochiltree

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Ochiltree forecast zone
Reported by
AWOS
Coordinates
36.278, -100.816 (the zone’s center; the record gives no point)

Wind chill value of minus 21 degrees at Perryton.

Cold/Wind Chill, Lipscomb

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Lipscomb forecast zone
Reported by
Mesonet
Coordinates
36.278, -100.273 (the zone’s center; the record gives no point)

Wind chill value of minus 20 degrees at Lipscomb.

Cold/Wind Chill, Moore

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Moore forecast zone
Reported by
AWOS
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

Wind chill value of minus 20 degrees at Dumas.

Cold/Wind Chill, Potter

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Potter forecast zone
Reported by
ASOS
Coordinates
35.401, -101.894 (the zone’s center; the record gives no point)

Wind chill value of minus 19 degrees at Amarillo.

Cold/Wind Chill, Randall

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Randall forecast zone
Reported by
ASOS
Coordinates
34.966, -101.897 (the zone’s center; the record gives no point)

Wind chill value of minus 19 degrees at Amarillo.

Cold/Wind Chill, Gray

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Gray forecast zone
Reported by
Mesonet
Coordinates
35.401, -100.813 (the zone’s center; the record gives no point)

Wind chill value of minus 21 degrees at Pampa.

Cold/Wind Chill, Sherman

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Sherman forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.893 (the zone’s center; the record gives no point)

Wind chill value of minus 20 degrees at Stratford.

Cold/Wind Chill, Hansford

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Hansford forecast zone
Reported by
Mesonet
Coordinates
36.278, -101.354 (the zone’s center; the record gives no point)

Wind chill value of minus 20 degrees at Spearman.

Cold/Wind Chill, Carson

When
February 5, 4:00 AM CST to February 6, 8:00 AM CST
Where
Carson forecast zone
Reported by
Mesonet
Coordinates
35.404, -101.354 (the zone’s center; the record gives no point)

Wind chill value of minus 19 degrees at Panhandle.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 503350, 503351, 503352, 503353, 503354, 503355, 503356, 503358, 503359, 503360, 503361.